Probiotics may help antibiotic side-effects
use of antibiotics, according to a study published in this week's
British Medical Journal.
Probiotics can prevent the diarrhoea symptoms associated with the use of antibiotics, finds a study published in this week's British Medical Journal.
Researchers at the Hammersmith Hospital in London reviewed nine trials carried out to study the benefits of probiotics (microbes that protect their host and can prevent disease) in the prevention of antibiotic-associated diarrhoea. In all nine trials, the probiotics were given in combination with antibiotics and the control groups received placebo and antibiotics.
The researchers found that probiotics are useful in preventing antibiotic associated diarrhoea. In particular, the yeast S boulardii and three strains of Lactobacillus have the potential to be used in this situation.
Commercially available strains are being marketed in capsules and yoghurt-based drinks, but these were not tested in the above trials and their potential benefit needs further investigation, the authors wrote.
They added that a large trial looking at the efficacy of probiotics in preventing antibiotic-associated diarrhoea, particularly in elderly patients and with an emphasis on the optimal dose and cost benefits, would be needed to confirm results.